Vanishing valproate: Significant reductions in serum levels of valproate with meropenem coadministration

Erica Tong, SheueChing Ooi, Shin Choo, Michael Joseph Dooley, Mathew J Skinner

Research output: Contribution to journalLetterOther

Abstract

Background: The first report of a valproate-meropenem interaction was published in 1998 and a warning was issued by the US Food and Drug Administration in 2001. Despite the documentation of this clinically significant drug interaction, there may be limited awareness among clinicians in Australia. Clinical Details: We report a case of a patient stabilised on valproate and topiramate for epilepsy who was started on intravenous meropenem for neutropenic sepsis. Within 48 hours of starting meropenem, the patient experienced multiple tonic- clonic seizures and the trough serum valproate concentration was 161 micromol/L. 2 weeks prior to meropenem initiation, a trough serum valproate concentration was 672 micromol/L. Our patient experienced a 75 reduction in serum valproate concentration within 48 hours of starting meropenem. Conclusion: Co-administration of valproate and meropenem should be avoided due to the rapid onset and extent of the interaction.
Original languageEnglish
Pages (from-to)140 - 141
Number of pages2
JournalJournal of Pharmacy Practice and Research
Volume42
Issue number2
Publication statusPublished - 2012

Cite this

@article{44f75478b0744f719a5846c5fa90571d,
title = "Vanishing valproate: Significant reductions in serum levels of valproate with meropenem coadministration",
abstract = "Background: The first report of a valproate-meropenem interaction was published in 1998 and a warning was issued by the US Food and Drug Administration in 2001. Despite the documentation of this clinically significant drug interaction, there may be limited awareness among clinicians in Australia. Clinical Details: We report a case of a patient stabilised on valproate and topiramate for epilepsy who was started on intravenous meropenem for neutropenic sepsis. Within 48 hours of starting meropenem, the patient experienced multiple tonic- clonic seizures and the trough serum valproate concentration was 161 micromol/L. 2 weeks prior to meropenem initiation, a trough serum valproate concentration was 672 micromol/L. Our patient experienced a 75 reduction in serum valproate concentration within 48 hours of starting meropenem. Conclusion: Co-administration of valproate and meropenem should be avoided due to the rapid onset and extent of the interaction.",
author = "Erica Tong and SheueChing Ooi and Shin Choo and Dooley, {Michael Joseph} and Skinner, {Mathew J}",
year = "2012",
language = "English",
volume = "42",
pages = "140 -- 141",
journal = "Journal of Pharmacy Practice and Research",
issn = "1445-937X",
number = "2",

}

Vanishing valproate: Significant reductions in serum levels of valproate with meropenem coadministration. / Tong, Erica; Ooi, SheueChing; Choo, Shin; Dooley, Michael Joseph; Skinner, Mathew J.

In: Journal of Pharmacy Practice and Research, Vol. 42, No. 2, 2012, p. 140 - 141.

Research output: Contribution to journalLetterOther

TY - JOUR

T1 - Vanishing valproate: Significant reductions in serum levels of valproate with meropenem coadministration

AU - Tong, Erica

AU - Ooi, SheueChing

AU - Choo, Shin

AU - Dooley, Michael Joseph

AU - Skinner, Mathew J

PY - 2012

Y1 - 2012

N2 - Background: The first report of a valproate-meropenem interaction was published in 1998 and a warning was issued by the US Food and Drug Administration in 2001. Despite the documentation of this clinically significant drug interaction, there may be limited awareness among clinicians in Australia. Clinical Details: We report a case of a patient stabilised on valproate and topiramate for epilepsy who was started on intravenous meropenem for neutropenic sepsis. Within 48 hours of starting meropenem, the patient experienced multiple tonic- clonic seizures and the trough serum valproate concentration was 161 micromol/L. 2 weeks prior to meropenem initiation, a trough serum valproate concentration was 672 micromol/L. Our patient experienced a 75 reduction in serum valproate concentration within 48 hours of starting meropenem. Conclusion: Co-administration of valproate and meropenem should be avoided due to the rapid onset and extent of the interaction.

AB - Background: The first report of a valproate-meropenem interaction was published in 1998 and a warning was issued by the US Food and Drug Administration in 2001. Despite the documentation of this clinically significant drug interaction, there may be limited awareness among clinicians in Australia. Clinical Details: We report a case of a patient stabilised on valproate and topiramate for epilepsy who was started on intravenous meropenem for neutropenic sepsis. Within 48 hours of starting meropenem, the patient experienced multiple tonic- clonic seizures and the trough serum valproate concentration was 161 micromol/L. 2 weeks prior to meropenem initiation, a trough serum valproate concentration was 672 micromol/L. Our patient experienced a 75 reduction in serum valproate concentration within 48 hours of starting meropenem. Conclusion: Co-administration of valproate and meropenem should be avoided due to the rapid onset and extent of the interaction.

M3 - Letter

VL - 42

SP - 140

EP - 141

JO - Journal of Pharmacy Practice and Research

JF - Journal of Pharmacy Practice and Research

SN - 1445-937X

IS - 2

ER -